Crohn's Disease Forum » Treatment » Amitriptyline Causing Insomnia?


06-02-2013, 09:30 AM   #1
Crohnzin
 
Crohnzin's Avatar
 
Join Date: Aug 2010
Location: Indiana
Amitriptyline Causing Insomnia?

Ok I've been on 10 mg at night of Ami for about 2 weeks or so. The side effects have been fairly mild, probably cause of the low dose. I have Crohns and Interstitial Cystitis and both seemed to improve a tick. The past four nights though, I have absolutely terrible nights of sleep. I have slept terrible for years and usually wake up 5 to 10 nights a night. I am used to that and can almost always fall back asleep.

Now I wake up after a few hours of sleep, wide awake and really wired. Most of the time I haven't been able to fall back asleep. Yesterday I switched and took Ami in the morning and cut the pill in half. Still woke up at 3 and spent 3 hours tensely turning back and forth before getting another couple of hours. Also my body has been hurting like hell.

I know almost everyone has the opposite effect, that it makes them sleep better. Has anyone else had insomnia? I really want to stick with this pill since I've seen some improvement, and the next step will be either humira or remicade which I don't really want to do, thanks.
06-04-2013, 07:55 AM   #2
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I was prescribed amitriptyline for insomnia and anxiety and it works so well. However, the small dose that you're on did not work well for me. It was not until I tried 100mg at least that it began to work. I now have 150mg as my standard dose, but can go up to 300mg. I take it an hour or so before bedtime, as for me it takes around an hour for its effect to work and I fall asleep. My insomnia was gone from the very first night I took a high enough dose, the anti-anxiety effects built up more slowly, and I noticed its anti-anxiety effects after a few weeks.

Do you what causes your insomnia originally? Mine was from taking prednisone. I was desperate to stop prednisone as the side effects were horrible, and it was amitriptyline that allowed me to continue prednisone as long as I did, as I was so desperate to escape from the sleeplessness and anxiety prednisone was causing.

I also found another sleeping med that I tried before my doctor prescribed me ami actually caused me insomnia - I literally did not sleep for 24hours, and I felt absolutely wretched the next day. I can't remember the name of that med now, but my GP told me that what I'd had was "paradoxical insomnia" which she said can happen with some sleep meds. So if you think it's the amitriptyline causing your sleep to get worse, you might also be having that type of reaction. I think possibly restlessness is listed in amitriptyline's list of side effects, and if that's what you're experiencing it may be that continuing with it will continue to cause you problems sleeping. However, if your doctor agrees you might try a much higher dose and see it that's better.
06-04-2013, 09:43 AM   #3
Crohnzin
 
Crohnzin's Avatar
 
Join Date: Aug 2010
Location: Indiana
Well I think the IC wakes me up a decent amount, cause I need to pee. I always assumed the intestinal issues played there part in preventing sustained sleep as well.

Since I started taking 5mg of Ami a day, I have slept much better the past two nights. I've been such a space cadet though, so I think I will switch it back to night. With my insurance and my deductible, its hard to see any doctor right now to up the dose. I hope to stick with this and get used to the half pill and then up it to the full pill.
06-05-2013, 04:26 AM   #4
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
Well I think the IC wakes me up a decent amount, cause I need to pee. I always assumed the intestinal issues played there part in preventing sustained sleep as well.

Since I started taking 5mg of Ami a day, I have slept much better the past two nights. I've been such a space cadet though, so I think I will switch it back to night. With my insurance and my deductible, its hard to see any doctor right now to up the dose. I hope to stick with this and get used to the half pill and then up it to the full pill.
I think it would probably be best taken at night - there have been times I took it earlier in the day and ended up falling into a very deep sleep during the day time. I hope you get some better sleep soon.
06-07-2013, 12:22 PM   #5
Crohnzin
 
Crohnzin's Avatar
 
Join Date: Aug 2010
Location: Indiana
I think it would probably be best taken at night - there have been times I took it earlier in the day and ended up falling into a very deep sleep during the day time. I hope you get some better sleep soon.
I've been sleeping much better, thank you very much
02-01-2014, 06:26 AM   #6
rollinstone
Senior Member
 
rollinstone's Avatar
I started on this last night, 10mgs and although I was so tired I had a terrible nights sleep waking up all the time tossing and turning and having terrible dreams... also constipation is annoying. Does this tend to fade?
Reply

Crohn's Disease Forum » Treatment » Amitriptyline Causing Insomnia?
Thread Tools


All times are GMT -5. The time now is 08:20 AM.
Copyright 2006-2017 Crohnsforum.com